Went to my GP yesterday. He was great. Did an xray, ekg and peak flow monitor, all of which came back ok. He is ordering a holter monitor for me to wear for 24 hours, but I haven't gotten it yet.
He said yes, obviously I was flaring from dropping my dose the previous 3 days, but he couldn't explain the heart palpitations or trouble breathing (the heart palp's were never a symptom of mine before). I also asked why dropping the dose would make me flare after only 3 days, given that it's supposed to build up in your system and take a while to 'get out'.
He said it doesn't matter that it has to build up, that your blood levels still drop by missing doses, and that that difference will affect many people. So there you have it - just one big nasty flare with a new added symptom of heart palpitations. Awesome!! I can say that was the worst flare I've ever had - even counting before I started on plaquenil.
I guess if you give your immune system an opening that it hasn't had in a while, it's going to go into overdrive. That's the only explanation.
Incidentally, I asked him why plaquenil causes hair loss, and he said no one knows why. It's just one of those drugs known to have that side effect. Nothing to really help it he said, other than taking folic acid, b12 and biotin. I asked him about methotrexate, and he said he was on it for years for his RA and never had any major side effects from it. He also said his RA "burned itself out", and all he takes now is Celebrex. I found this very interesting because my Rheum told me the same thing during my first appointment with her. She used that term EXACTLY. She said sometimes these things just "burn themselves out". SO....I guess "burning out" = "remission". I can only HOPE!
So that's the update. The lesson here is - for those who need to go off plaquenil, be careful about just going off it cold turkey. Obviously some of CAN do that, but if you don't know if you're one of them - better to be on the safe side and wean slowly!!! Take it from me!
I am feeling much better after bumping my dose back up over the last few days. Breathing is better. Heart palpitations gone. Aches and pains going away.
Thanks for everyone's input on this. Stupid sjogrens!!!